Alert archive / Minnesota / River Flood Warnings in 2019
River Flood Warning 112, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Apr 6, 2019, 3:47 AM CDT for Pipestone County, Minnesota. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2019, 3:47 AM CDT (08:47 UTC)
- Expired
- Apr 27, 2019, 3:47 AM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Branch Pipestone Creek near Pipestone (PSNM5).
- Action stage
- 43 ft
- Minor stage
- 44 ft
- Moderate stage
- 46 ft
- Major stage
- 48 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 5, 10:30 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Apr 5, 10:30 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1030 PM CDT Fri Apr 5 2019 .SHORT TERM...(This Evening through Saturday) Issued at 448 PM CDT Fri Apr 5 2019 Has taken much of the day, but now have largely mixed out the stratus and fog from earlier in the day, with other mid clouds in place over southeast SD/northeast NE into southwest MN/northwest IA. Temps struggling a bit more in the 50s near quadrant north of I-90 and east of I-29 with longer time in the clouds/fog, but as warm as the lower 70s in the Missouri River valley. Southerly flow has strengthened today, with low-level jet developing ahead of weak wave moving into far western SD. Short term concerns largely deal with precipitation trends over the next 36 to 48 hours. Going into tonight, the wave in western SD will traverse across the state riding the broad flat ridge, with increasing theta-e advection into south central by early evening, and shifting to focus mainly near and east of I-29 heading after midnight as nose of low-level. jet veers. A decent higher based MLCAPE evolves this evening, and a lions share of short range guidance indicates that scattered convection should initiate at some point early this evening. While most of this is indicated initially north of I-90, also watching some mid clouds across northeast NE which are shifting east and northeast, and this could become an additional focal point. Should get some additional stratus and fog developing with strong southerly gradient in place, but fog mainly limited to spots north of I-90. Lingering lighter precip east of I-29 should end during the morning, leaving behind quite a few clouds. These clouds could become a significant issue heading into Saturday in terms of warming potential. With lack of stratus, could easily see mainly upper 60s to upper 70s across the area. Most likely area to break out, most quickly as well, would be areas toward south central SD. With a little warmer surge ahead of frontal boundary sagging into the area late day, should see some readings well into the upper 70s. While there looks to remain a cap in place, if temps warm to degree expected out west, does appear as if there is enough potential instability to even squeeze out a marginally strong storm west of the James River during the very late afternoon or early evening. Shear suggests anything would be very pulsy and short-lived, at least in terms of max strength. Otherwise, approach of the main upper level system from the southwest through Nebraska during the later afternoon should push a more disorganized area of elevated showers and isolated thunder toward the lower Missouri River toward evening, as a little more stable air sneaks in toward northwest IA from the south/southeast. .LONG TERM...(Saturday Night through Friday) Issued at 448 PM CDT Fri Apr 5 2019 Core of precipitation with the mid-upper level dynamics looks like it will evolve through areas near/east of I-29 overnight Saturday night, while other precipitation focuses closer to the lower level frontogenetic boundary dropping in from the northwest. Elevated instability suggests that scattered thunder should be present. QPF at any specific site is apt to be heavier, but as an areal average, a good quarter to half inch is likely. A period of more pleasant weather will evolve later Sunday into Monday, once we shake the lingering clouds and some earlier day precipitation on Sunday. Progressive upper pattern will bring a more westerly flow into the area Sunday into Monday, but also keep cold air behind the weekend system from making any significant intrusion. Mainly 60s should occur Sunday, and with another weak wave passing north of the area Monday, a push of warmer air ahead of an advancing front should lead to mostly 70s as stratus should be out of the equation for this warmup. A cold front drops across the area around Monday night with little impact other than to initiate a cooldown early next week. There could be a couple of light showers/sprinkles as the mid level boundary settles in on Monday night, and they will watch as a stronger zone of mid-level frontogenesis evolves near the Missouri River later Tuesday into Wednesday, acting as potential focus for precipitation. Now to address the elephant in the room - the system for the middle portions of next week. Acknowledgement here that most guidance suggests a system in the plains, but the track is highly variable with uncertain influence of the northern stream portion of the wave, even within ensembles of various models. GEFS showing tremendous variability in potential amounts and track of the system, with operational solutions from almost no impact to a significant spring snow storm. Way too uncertain to lock on to any particular solution at this time - and the message is pay less to details in the forecast at this point and more just to keep a watch on how things evolve over the next several days. In general, a cooler and wet view fits the expected pattern by Wednesday and Wednesday night. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1026 PM CDT Fri Apr 5 2019 Showers and thunderstorms will work eastward through the night. KHON will likely see the least impact and KSUX should see a glancing blow. The more organized activity will be around KFSD from about 5z through 8z. After the thunderstorms shift east some MVFR and possibly IFR will settle southward. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...08
Hazardous weather outlook, Apr 5, 4:19 AM CDT, 23 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 419 AM CDT Fri Apr 5 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 419 AM CDT Fri Apr 5 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Widespread fog, dense at times, will persist through mid morning. Showers and isolated thunderstorms are expected to develop across the area tonight. Strong storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and isolated thunderstorms are expected to redevelop on Saturday night. Any storms are not expected to be strong. A significant weather system could bring rain and snow to the region by the middle of next week. Confidence remains low on details with the system. Continue to monitor the forecast as this time frame approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 9:35 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Apr 6, 9:35 AM CDT | River Flood Warning | FSD | Minnehaha | 20 days |
| Apr 6, 9:35 AM CDT | River Flood Warning | FSD | Minnehaha | 3 days |
| Apr 6, 11:25 AM CDT | River Flood Warning | FSD | Turner | 19 days |
| Apr 6, 9:35 AM CDT | River Flood Warning | FSD | Lyon | 14 days |
| Apr 6, 9:35 AM CDT | River Flood Warning | FSD | Clay | 69 hr |
| Apr 6, 9:35 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 18 days |
| Apr 6, 9:35 AM CDT | River Flood Warning | FSD | Clay | 40 days |
| Apr 6, 9:35 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 17 days |
| Apr 6, 2:59 AM CDT | River Flood Warning | FSD | Pipestone | 20 hr |
| Apr 6, 7:40 AM CDT | River Flood Warning | FSD | Pipestone | 21 days |
| Apr 6, 9:35 AM CDT | River Flood Warning | FSD | Lyon | 21 days |
Nearby
River Flood Warnings in Minnesota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.